Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 79, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2005, 11:27 AM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2005, 11:27 AM MST (18:27 UTC)
- Expired
- Aug 23, 2005, 1:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 231832 FFWTWC AZC003-232130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1127 AM MST TUE AUG 23 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN COCHISE COUNTY IN SOUTHEAST ARIZONA THIS INCLUDES THE CITIES OF...SIERRA VISTA...BISBEE...DOUGLAS * UNTIL 230 PM MST * AT 1125 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE SOUTHERN HALF OF COCHISE COUNTY. RADAR ESTIMATES SHOW FROM 1.00 TO 2.00 INCHES OF RAINFALL OVER THE PAST 2 HOURS. A TRAINED WEATHER SPOTTER NEAR BISBEE REPORTED 1 INCH OF RAINFALL OVER THE PAST 40 MINUTES. EXPECT SIGNIFICANT RISES IN CREEKS AND WASHES OVER SOUTHERN COCHISE COUNTY. THUNDERSTORMS ARE MOVING NORTHEAST AT 15 MPH. ADDITIONAL RAINFALL FROM 1 TO 2 INCHES WILL BE POSSIBLE OVER THE WARNED AREA DURING THE NEXT 2 HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUACHUCA CITY...RUCKER CANYON AND ELFRIDA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3175 11045 3134 11045 3133 10920 3183 10915 $$ WEATHER.GOV/TUCSON
3 follow-up statements
000 WGUS75 KTWC 232013 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1247 PM MST TUE AUG 23 2005 AZC003-232130- COCHISE AZ- 1247 PM MST TUE AUG 23 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM MST FOR SOUTHERN COCHISE COUNTY... AT 1245 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE SOUTHERN HALF OF COCHISE COUNTY. RADAR ESTIMATES SHOW FROM 1.00 TO 3.00 INCHES OF RAINFALL OVER THE PAST 2 HOURS. DOUBLE ADOBE AND DAVIS ROADS NEAR BISBEE WERE CLOSED DUE TO HIGH WATER. ONE INCH OF RAIN HAS FALLEN NEAR DOUGLAS OVER THE PAST HOUR...THIS WILL CAUSE SIGNIFICANT FLOWS IN WASHES FLOWING SOUTHWEST INTO DOUGLAS...OF MOST CONCERN WILL BE THE PINE GROVE WASH FLOWING ACROSS WASHINGTON AVENUE AND WASHES NEAR THE WASHINGTON AVENUE AND ROUTE 80 INTERSECTION. LOW WATER CROSSINGS ALONG ROUTE 80 FROM DOUGLAS TO THE NEW MEXICO BROADER WILL LIKELY EXPERIENCE FLOODING. EXPECT ADDITIONAL SIGNIFICANT RISES IN CREEKS AND WASHES OVER SOUTHERN COCHISE COUNTY. THUNDERSTORMS ARE MOVING NORTHEAST AT 15 MPH. ADDITIONAL RAINFALL FROM 1 TO 2 INCHES WILL BE POSSIBLE OVER THE WARNED AREA DURING THE NEXT 2 HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUACHUCA CITY...RUCKER CANYON AND ELFRIDA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3175 11045 3134 11045 3133 10902 3201 10904 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 232033 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 131 PM MST TUE AUG 23 2005 AZC003-232130- COCHISE AZ- 131 PM MST TUE AUG 23 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM MST FOR SOUTHERN COCHISE COUNTY... AT 130 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE SOUTHERN HALF OF COCHISE COUNTY. RADAR ESTIMATES SHOW FROM 1.00 TO 3.00 INCHES OF RAINFALL OVER THE PAST 2 HOURS. DOUBLE ADOBE AND DAVIS ROADS NEAR BISBEE WERE BARRICADED DUE TO FLOODING. ONE INCH OF RAIN HAS FALLEN NEAR DOUGLAS OVER THE PAST HOUR...THIS WILL CAUSE SIGNIFICANT FLOWS IN WASHES FLOWING SOUTHWEST INTO DOUGLAS...OF MOST CONCERN WILL BE THE PINE GROVE WASH FLOWING ACROSS WASHINGTON AVENUE AND WASHES NEAR THE WASHINGTON AVENUE AND ROUTE 80 INTERSECTION. LOW WATER CROSSINGS ALONG ROUTE 80 FROM DOUGLAS TO THE NEW MEXICO BROADER WILL LIKELY EXPERIENCE FLOODING. EXPECT ADDITIONAL SIGNIFICANT RISES IN CREEKS AND WASHES OVER SOUTHERN COCHISE COUNTY. THUNDERSTORMS ARE MOVING NORTHEAST AT 15 MPH. ADDITIONAL RAINFALL FROM 1 TO 2 INCHES WILL BE POSSIBLE OVER THE WARNED AREA DURING THE NEXT 2 HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUACHUCA CITY...RUCKER CANYON AND ELFRIDA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3175 11045 3134 11045 3133 10902 3201 10904 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 232137 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 226 PM MST TUE AUG 23 2005 AZC003-232136- COCHISE AZ- 226 PM MST TUE AUG 23 2005 ...THE FLASH FLOOD WARNING FOR SOUTHERN COCHISE COUNTY EXPIRES AT 230 PM MST... AT 1225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD DIMINISHED TO A LARGE AREA OF LIGHT TO MODERATE RAIN OVER COCHISE COUNTY. THEREFORE THE FLASH FLOOD WARNING WILL BE REPLACED BY AN URBAN AND SMALL STREAM FLOOD ADVISORY. RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO PRODUCE HIGH FLOWS IN WASHES AND LOW WATER CROSSINGS...RUCKER CANYON CREEK IS HAS 4 FEET OF WATER FLOWING AND THE ROAD IS CLOSED. LOW WATER CROSSINGS ALONG ROUTE 80 FROM DOUGLAS TO THE NEW MEXICO BROADER WILL LIKELY BE FLOODED. LAT...LON 3175 11045 3134 11045 3133 10902 3201 10904 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:40 AM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 23, 9:40 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 940 AM MST TUE AUG 23 2005 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA...IN COMBINATION WITH SIGNIFICANTLY INCREASED MOISTURE...WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHEAST ARIZONA TODAY INTO THIS EVENING. COOLER DAYTIME TEMPERATURES WILL ALSO OCCUR TODAY. HIGH PRESSURE OVER TEXAS WILL MOVE WEST AND BECOME CENTERED OVER THE AREA BY THIS WEEKEND. THIS WILL MEAN WARMER TEMPERATURES BY LATE IN THE WEEK...BUT WITH A CONTINUED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. && .DISCUSSION...WELL THE MOISTURE INCREASE COMBINED WITH TROF TO OUR NORTHWEST KICKED OFF HEAVY RAINFALL ACROSS CENTRAL PART OF FORECAST AREA...BASICALLY ACROSS CENTRAL AND EASTERN PIMA COUNTY. ACTIVITY HAS DECREASED BY MID-MORNING...BUT COULD SEE THINGS INCREASE AGAIN AS THE DAY PROGRESSES...ESPECIALLY OUT WEST. FLOW WOULD BRING STORMS INTO AREAS ALREADY HIT HARD WITH HEAVY RAIN. HAVE UPDATED FORECAST FOR COVERAGE OF STORMS AND TEMPERATURES...WHICH WILL STRUGGLE TO GET INTO THE LOWER 80S IN TUCSON. && .HYDROLOGY...THE HEAVY RAIN ALONG THE SANTA CRUZ RIVER HAS CAUSED SIGNIFICANT RISES AT BOTH THE TUCSON (CONGRESS) AND CORTARO GAGES. RIVER FORECAST CENTER IS FORECASTING WATER LEVELS TO BE APPROACHING FLOOD STAGE TODAY. WITH THIS IN MIND...WILL BE ISSUING FLOOD WARNING FOR THE SANTA CRUZ FROM TUCSON TO MARANA. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .CLIMATE...THE TUCSON INTERNATIONAL AIRPORT RECORDED OVER TWO INCHES OF RAIN SO FAR TODAY...BREAKING THE RECORD FOR AUG 23RD OF 1.92 SET IN 1992. THIS COULD BE CONSIDERED AS A TEN YEAR EVENT SINCE THE LAST TIME THE AIRPORT RECORDED 2+ INCHES OF RAIN IN A DAY WAS BACK ON SEP 28 1995 (2.15) AND AUG 11 1995 (2.09). ANYONE REMEMBER THOSE DAYS? I SURE DO. .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && JRG WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1240 PM MST MON AUG 22 2005 AZZ019-029>035-231400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1240 PM MST MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY AND TONIGHT SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO 10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME THUNDERSTORM HAZARDS.
In the hours before
Local storm report, Aug 23, 10:56 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1056 AM MST TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 AM FLASH FLOOD TUCSON 32.20N 110.89W
08/23/2005 PIMA AZ LAW ENFORCEMENT
CAR WAS STUCK UNDER THE STONE UNDERPASS NEAR 6TH STREET
DUE TO FLOODING. SHORTLY AFTER STONE UNDERPASS WAS CLOSED
DUE TO HIGH WATER. ANOTHER CAR WAS STUCK IN A FLOODED
ROADWAY NEAR CAMPBELL AND DREXEL.
0600 AM FLASH FLOOD 3 S TUCSON 32.15N 110.89W
08/23/2005 PIMA AZ LAW ENFORCEMENT
2 CARS STUCK IN FLOODED ROADWAY AT PARK AND SILVER LAKE.
0612 AM FLASH FLOOD TUCSON 32.20N 110.89W
08/23/2005 PIMA AZ LAW ENFORCEMENT
SEVERAL REPORTS OF CARS STALLED IN FLOODED ROADWAYS
ACROSS THE TUCSON METRO AREA...WITH SEVERAL ROADS
IMPASSIBLE.
0659 AM FLASH FLOOD 3 SE TUCSON 32.17N 110.86W
08/23/2005 PIMA AZ LAW ENFORCEMENT
THE INTERSECTION OF PARK AND AJO WAS FLOOED AND CLOSED AS
WAS HOUGHTON ROAD NORTH AND SOUTH OF INTERSTATE 10 AND
SAHUARITA ROAD.
0815 AM FLASH FLOOD 2 ESE TUCSON 32.18N 110.86W
08/23/2005 PIMA AZ LAW ENFORCEMENT
KOLB AT ESCALANTA CLOSED AND IMPASSIBLE.
0828 AM FLASH FLOOD 19 SSW TUCSON 31.94N 111.02W
08/23/2005 PIMA AZ LAW ENFORCEMENT
TRAILERS WERE REPORTED TO BE SURROUNDED BY WATER ALONG
OLD NOGALES HIGHWAY NORTH OF SAHUARITA. RESCUE TEAMS WERE
ON THEIR WAY.
0840 AM FLASH FLOOD THREE POINTS 32.07N 111.28W
08/23/2005 PIMA AZ TRAINED SPOTTER
BRAWLEY WASH OUT OF ITS BANKS, CAUSING ROADS NEAR TO BE
FLOODED AND IMPASSIBLE.
1000 AM FLASH FLOOD TUCSON 32.20N 110.89W
08/23/2005 PIMA AZ DEPT OF HIGHWAYS
MANY ROADS ACROSS THE TUCSON METRO AREA CLOSED DUE TO
FLOODING. THESE INCLUDED BUT ARE NOT LIMITED TO, KINNEY
ROAD AT MCCAIN LOOP, PUMP STATION ROAD FROM AVRA VALLEY
RD. TO SILVERBELL, MISSION ROAD BETWEEN VALENCIA TO
DREXEL, OLD AJO HIGHWAY FROM SAN JOAQUIN TO AJO HIGHWAY,
CDO AT OVERTON, WENTWORTH ROAD SOUTH OF I-10, OLD NOGALES
HIGHWAY NORTH OF LUMBER STREET, WILMOT AT SAHARITA ROAD,
TANQUE VERDE ROAD ALL THE WAY TO REDDINGTON PASS, AND
FORT LOWELL ROAD AT AGUA CALIENTA WASH.
1011 AM FLOOD TUCSON 32.20N 110.89W
08/23/2005 PIMA AZ NWS EMPLOYEE
SANTA CRUZ RIVER AT CONGRESS STREET DOWNTONE OVER
BANKFULL. SPOTTER REPORTED THAT WATER WAS FLOWING OVER
THE WALKWAYS ON EACH SIDE OF THE RIVER.
&&
ELSLAGERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:17 AM MST | Flash Flood Warning | TWC | Pima | 58 min |
| Aug 23, 6:59 AM MST | Flash Flood Warning | TWC | Pima | 61 min |
| Aug 23, 8:50 AM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 23, 9:27 AM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.